Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Wakefield, VA

June 6, 2001Charles City County, Henrico County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2001, 5:58 PM EDT for Charles City County, Henrico County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2001, 5:58 PM EDT (21:58 UTC)
Expired
Jun 6, 2001, 6:30 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Charles City County, VA, Henrico County, VA

The radar

The Norfolk radar (KAKQ), 49 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS51 KAKQ 062159
SVRAKQ
VAC036-087-062230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRICO COUNTY IN CENTRAL VIRGINIA
  CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHMOND HEIGHTS...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  RICHMOND HEIGHTS AND RICHMOND INTERNATIONAL AIRPORT AT 600 PM
  SANDSTON AT 605 PM
  VARINA AT 610 PM
  GLENDALE AND ELKO AT 625 PM
  WAYSIDE AT 630 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

THE STORM HAS A HISTORY OF PRODUCING FROM DIME TO QUATER SIZE HAIL.

$$

MALOIT
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:28 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 6, 3:28 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
328 PM EDT WED JUN 6 2001

LATEST RADAR COMPOSITES SHOWING LINE OF SHOWERS AND STORMS ASSOC
WITH WEAK VORT MAX NOW MOVING ACROSS THE MOUNTAINS. WITH AIRMASS
BEING UNSTABLE DOWNSTREAM...DONT SEE ANY REASON THIS ACTIVITY WONT
MOVE FROM W TO E ACROSS THE AREA THIS EVENING. WALLOPS FZL OVER
14000 FT...SO WILL BE HARD TO GET HAIL. VIL OF DAY 60 OR SO.
ALSO...NOT MUCH WIND OR WIND SHEAR IN SOUNDING...BUT STILL COULD SEE
ISOLD PULSE SEVERE.

FRONTAL WAVE TO PASS E OF AREA BY TOMORROW...AND FRONT DROPS S BACK
DOOR STYLE. LOOKING FOR CHC SHOWERS EARLY N...THEN CLEARING...BUT
WITH CHC SHOWERS AND STORMS ALL DAY S...WITH PARTIAL CLEARING THU
NIGHT. AM GOING WITH A DRY FORECAST FRI THRU SUN...ALTHOUGH THIS
WILL DEPEND ON WHERE FRONT HANGS UP. AT THIS POINT...AM CONTINUING
WITH A DRY FCAST...AS THINK THE FRONT WILL STALL OUT FAR ENUF S TO
KEEP PRECIP SOUTH OF AREA...INCLUDING ANY PRECIP ASSOC WITH REMANTS
OF ALLISON...WHICH WILL LIKELY EVENTUALLY LIFT N AND E ALONG THE
STALLED OUT FRONT.

WILL GO WITH CHC OF SHOWERS FOR MON...AS NRN STREAM CLIPPER SYSTEM
DROPS SOUTHEAST...ALTHOUGH NOT EXPECTING MUCH WITH THIS SYSTEM. DRY
FOR REMAINDER OF EXTENDED.

FCSTID = 18
SBY   63  77  56  79 /  50  30  10   0
OXB   63  73  56  73 /  50  30  10   0
ECG   70  78  62  78 /  40  40  20  10
ORF   70  78  62  78 /  40  40  20  10
PHF   69  80  60  79 /  50  40  10  10
AKQ   69  80  60  79 /  50  40  10  10
RIC   67  78  58  78 /  50  30  10   0
FVX   69  80  60  79 /  50  40  10  10

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Local storm report, Jun 6, 12:22 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1222 PM EDT WED JUN 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    VICTORIA                  VA   WIND DAMAGE
06/05/01   LUNENBURG                      4 DOWNED TREES SCATTERED
                                          ABOUT COUNTY

0850 PM    CHASE CITY                VA   WIND DAMAGE
06/05/01   MECKLENBURG                    TREE DOWN

0900 PM    SOUTH HILL                VA   WIND DAMAGE
06/05/01   MECKLENBURG                    TREE DOWN
Local storm report, Jun 6, 5:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
515 PM EDT THU JUN 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

05{05 PM    HENRICO                  VA    .75 HAIL
06/06/01   INNSBRUCK                       DIME HAIL

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:00 PM EDTSevere Thunderstorm WarningAKQLunenburg45 min
Jun 5, 8:47 PM EDTSevere Thunderstorm WarningAKQLunenburg28 min
Jun 6, 4:46 PM EDTSevere Thunderstorm WarningAKQHanover29 min
Jun 6, 5:02 PM EDTSevere Thunderstorm WarningAKQHenrico, City of Richmond28 min
Jun 6, 5:28 PM EDTSevere Thunderstorm WarningAKQHenrico, City of Richmond32 min
Jun 6, 6:27 PM EDTSevere Thunderstorm WarningAKQCharles City33 min
Jun 6, 6:48 PM EDTSevere Thunderstorm WarningAKQPrince George, City of Hopewell27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.